Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 345, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at May 11, 2003, 5:51 AM CDT for Franklin Parish, Richland Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2003, 5:51 AM CDT (10:51 UTC)
- Expired
- May 11, 2003, 6:20 AM CDT
- In force
- 29 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Franklin Parish, LA, Richland Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 10.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2534 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 10.1
The text
As transmitted, in the capitals the NWS used until 2016.
667 WUUS54 KJAN 111051 SVRJAN LAC041-083-111120- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 551 AM CDT SUN MAY 11 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN RICHLAND PARISH IN NORTHEAST LOUISIANA NORTHERN FRANKLIN PARISH IN NORTHEAST LOUISIANA * UNTIL 620 AM CDT * AT 551 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF MANGHAM...OR ABOUT 8 MILES WEST OF BASKIN...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL... BE NEAR BASKIN...MANGHAM AT 555 AM CDT BE NEAR CROWVILLE AT 605 AM CDT HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM. LAT...LON 3232 9194 3219 9190 3221 9153 3239 9160 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:29 AM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, May 11, 3:29 AM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 329 AM CDT SUN MAY 11 2003 FORECAST CHALLENGES INCLUDE TIMING AND LOCATION OF PRECIP TUESDAY AND SUBSEQUENT PRECIPITATION CHANCES INTO THE LATTER PART OF THE WORK WEEK. HIGH PRESSURE CURRENTLY BUILDING INTO THE LOWER MISSISSIPPI VALLEY...GIVING OUR CWA PLEASANTLY COOL CONDITIONS FOR A CHANGE. HIGH CLOUDS ARE DRIFTING OVERHEAD FROM THE WEST IN MOST AREAS...THICKEST AND LOWEST IN THE SOUTH CWA. THESE CLOUDS WILL PERSIST IN SIMILAR FASHION ON AND OFF THROUGH MOST OF THE DAY...SO I WILL USE PARTLY CLOUDY WORDING GENERALLY. DRY AND PARTLY CLOUDY WEATHER WILL CONTINUE TONIGHT. LOWS TONIGHT WILL BE COOLEST IN THE EAST AS THE CENTER OF HIGH PRESSURE DRIFTS OVERHEAD. TEMPS IN THE WEST WILL BE KEPT UP A BIT BY DEVELOPING SOUTHEAST WINDS AND MORE CLOUDS. TUESDAY...THE FRONT CURRENTLY STALLED ALONG THE GULF COAST WILL BEGIN MIGRATING BACK NORTH IN EASTERN TX. ENERGY ENTERING FROM THE CENTRAL PLAINS IN THE NORTHWEST FLOW ALOFT WILL PROMPT ISENTROPIC LIFT OVER THIS FEATURE. LIFT WILL BE MOST ENHANCED OVER AR AND NORTHWEST LA...BUT ENOUGH MOISTURE MAY BE LEFT TO SQUEEZE OUT SHOWERS IN WESTERN ZONES. RAIN CHANCES WILL INCREASE DURING THE NIGHT AS THE ATMOSPHERE MOISTENS FURTHER AND ISENTROPIC LIFTING BECOMES MORE PRONOUNCED. ADDITIONALLY...A SHORTWAVE PROGGED TO MOVE ACROSS THE AREA OVERNIGHT SHOULD BE COINCIDENT WITH AN ELEVATED MCS. UPPER LEVEL FLOW AND EXPECTED PLACEMENT OF 850 MB THETAE GRADIENT SHOULD BRING THIS COMPLEX ACROSS THE NORTHERN CWA BEFORE MORNING. DUE TO THE ELEVATED NATURE OF THE SYSTEM...THE ONLY SEVERE RISK LOOKS TO BE HAIL AT THIS TIME. WEDNESDAY...THE OVERNIGHT MCS SHOULD STRENGTHEN THE SURFACE FRONTAL BOUNDARY WORKING BACK INTO THE CWA FROM THE SOUTHWEST. THE TIMING OF THE NEXT SHORTWAVE TO MOVE OVERHEAD IN NORTHWEST FLOW IS UNCERTAIN...BUT SHOULD OCCUR DURING THIS PERIOD...SPARKING MORE SHOWERS AND STORMS...ESPECIALLY OVER NORTHERN ZONES. THE FRONTAL BOUNDARY SHOULD GRADUALLY MOVE BACK NORTH OF THE CWA THURSDAY. WITH DISTURBED NORTHWEST FLOW CONTINUING...SCATTERED SHOWERS AND THUNDERSTORMS SHOULD PERSIST AS WELL. REST OF THE EXTENDED LOOKS GOOD AT THIS TIME. MAINLY AVN GUIDANCE WAS USED FOR TEMPS. PRELIMINARY NUMBERS JAN 082 052/082 062/81 0-255 MEI 082 050/083 060/80 00155 .JAN... AR...NONE. LA...NONE. MS...NONE. 50
Hazardous weather outlook, May 10, 1:21 PM CDT, 16 hours 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 121 PM CDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND SUNDAY... ...THUNDERSTORMS... VIGOROUS THUNDERSTORMS IN EASTERN OKLAHOMA THIS AFTERNOON WILL PROGRESS EASTWARD AHEAD OF A STRONG COLD FRONT. WARM AIR ALOFT OVER THE LOWER MISSISSIPPI VALLEY SHOULD PREVENT ANY SIGNIFICANT VERTICAL LIFT THIS AFTERNOON . HOWEVER...AS THE STORMS REACH THE DELTA REGION TONIGHT... ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM ABOUT 10 PM THROUGH EARLY SUNDAY MORNING. THE PRIMARY RISK FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL...MAINLY NORTHWEST OF A GRENADA MISSISSIPPI TO BASTROP LOUISIANA LINE. THEN THE COLD FRONT IS SCHEDULED TO MOVE ACROSS MOST OF CENTRAL MISSISSIPPI SUNDAY MORNING WITH A BAND OF GENERALLY NON-SEVERE THUNDERSTORMS AS MOST OF THE UPPER LEVEL ENERGY PASSES OFF TO THE NORTH. WHILE THE AIRMASS WILL STILL BE MUGGY NEAR THE SURFACE...LOW LEVEL WIND FIELDS ARE PREDICTED TO WEAKEN AND BECOME MORE PARALLEL WITH THE UPPER WINDS. AS A RESULT THE CONVECTIVE ACTIVITY SHOULD BE MORE SCATTERED SUNDAY MORNING AS IT MOVES IN FROM THE NORTHWEST. ONCE THE THUNDERSTORMS SETTLE INTO SOUTH MISSISSIPPI DURING THE MIDDAY HOURS SUNDAY...MORE ISOLATED SEVERE STORMS WILL BECOME POSSIBLE WITH INCREASING INSTABILITY FROM DAYTIME HEATING. THE MAIN RISK FROM THESE STORMS WILL AGAIN BE DAMAGING STRAIGHT LINE WINDS. ...NON PRECIPITATION... BREEZY SOUTH TO SOUTHWEST WINDS CAN BE EXPECTED THIS AFTERNOON BETWEEN A STRONG LOW PRESSURE SYSTEM DEVELOPING OVER THE SOUTHERN ROCKIES...AND HIGH PRESSURE OFF THE SOUTHEAST ATLANTIC COAST. WINDS WILL BE FROM 15 TO 25 MPH AT TIMES...WITH OCCASIONAL GUSTS TO 35 MPH. THE STRONGEST WINDS WILL BE OVER THE DELTA REGION OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND NORTHWEST MISSISSIPPI. BOATERS ARE URGED TO USE CAUTION IF VENTURING OUT ON AREA LAKES. THE WINDS SHOULD DIMINISH BETWEEN 6 AND 9 PM. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY... ...DAYS TWO AND THREE... THE COMBINATION OF LATE AFTERNOON HEAT AND FRONTAL CONVERGENCE SUNDAY EVENING MAY BE ENOUGH TO BRING SOME OF THE STORMS IN PORTIONS OF SOUTHEAST MISSISSIPPI TO SEVERE LEVELS. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME HOWEVER...AN ISOLATED STORM COULD PRODUCE STRAIGHT LINE WIND GUSTS UP TO 60 MPH...MAINLY SOUTH OF A HATTIESBURG TO COLUMBIA LINE. DAYTIME INSTABILITY AND MARGINAL WIND SHEAR EARLY SUNDAY NIGHT SHOULD END BY MIDNIGHT BRINGING AN END TO THE RISK FOR SEVERE THUNDERSTORMS. ...DAYS FOUR THROUGH SEVEN... A RETURNING WARM FRONT ON WEDNESDAY COULD TRIGGER STRONG TO SEVERE THUNDERSTORMS ACROSS THE LOWER MISSISSIPPI VALLEY. A MOIST UNSTABLE AIRMASS WILL PUSH BACK TOWARD THE REGION WITH INCREASING NORTHWESTLY WINDS ALOFT PROVIDING SUFFICIENT WIND SHEAR FOR THE POTENTIAL OF MORE STORMS. THE INTENSITY OF THESE TYPE OF STORMS CAN VARY AND LATER FORECASTS MAY BE ABLE TO MORE ACCURATELY DEPICT THE MOST FAVORABLE LOCATION. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED LATE TONIGHT AND EARLY SUNDAY MORNING IN THE MISSISSIPPI DELTA... AND TOWARDS SUNDAY AFTERNOON IN SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, May 11, 3:53 AM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 AM CDT SUN MAY 11 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0338 AM LAKE VILLAGE AR 0.75 INCH HAIL
05/11/03 CHICOT REPORTED BY CHICOT COUNTY
SHERIFFS OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:13 PM CDT | Severe Thunderstorm Warning | JAN | Catahoula, Concordia | 47 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.